Alert archive / North Dakota / River Flood Warnings in 2020

River Flood Warning 1, NWS Grand Forks, ND

March 21, 2020Richland County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 21, 2020, 11:14 AM CDT for Richland County, North Dakota. It took effect at Mar 24, 2020, 10:00 PM CDT. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2020, 11:14 AM CDT (16:14 UTC)
In effect from
Mar 24, 2020, 10:00 PM CDT
Expired
Apr 14, 2020, 10:01 PM CDT
In force
21 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Moderate

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 21, 9:46 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 21, 9:46 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
946 AM CDT Sat Mar 21 2020

.UPDATE...
Issued at 943 AM CDT Sat Mar 21 2020

Clouds continue to move across eastern North Dakota and into
northwest Minnesota. Despite returns on radar nothing has been
making it to the surface for snow so far and this could continue
for the rest of the morning. Do still expect the snow to start
making to the surface this afternoon and evening with light
accumulations under an inch with most getting little more than a
dusting of snow.

UPDATE Issued at 648 AM CDT Sat Mar 21 2020

Made some minor adjustments to clouds and temperatures as mid
level clouds continue to spread from west to east across the area.
Most locations have already bottomed out for temperatures and
started rising as clouds come in and southeast winds pick up.
Continue to think we will see temps in the 20s to low 30s later
today.

&&

.SHORT TERM...(Today through Sunday)
Issued at 332 AM CDT Sat Mar 21 2020

Light precipitation chances will be the main issue on and off
throughout the period.

Water vapor loop shows a fairly vigorous shortwave digging down
from Canada into northeastern MT. Models are all in agreement on
that system moving into the southern Red River Valley by this
evening. The issue will be not much moisture available to work
with. With surface high pressure, dew points in the eastern CWA
are below zero, even down to -15 in Beltrami county. The surface
high will move east and southeasterly winds will start bringing
 some better moisture, but even down in the Central Plains the
moisture is fairly low with dew points in the teens and 20s.
Still, the upper forcing is strong, and at least some of the
ensembles have some decent RH values in the good dendritic growth
zone when the strong lift is moving through. May be enough to
squeeze out a few tenths of snow but that would be the upper end
of what is possible. Temps today will be a bit warmer than
yesterday, but still below average for late March.

That shortwave will move off into WI tonight, with any lingering
flurries tapering off over west central MN. South winds and warm
air advection for late Saturday night into Sunday as the next
shortwave approaches. Low level moisture will be on the increase
again, with model soundings showing some good saturation in our
eastern counties. Some very light snow/freezing drizzle or even
just drizzle is not out of the question, although not expecting
any accumulation Sunday. Temps will be quite a bit warmer Sunday
with locations mostly above the freezing mark by afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 332 AM CDT Sat Mar 21 2020

A cold front will exit the area Sun evening out of the far southeast
zones. Some residual precip may occur in the far southeast zones
with the frontal boundary. Model soundings suggest precip should be
mostly snow.

An upper level ridge will move over the Northern Plains. Forcing is
expected to be more from warm advection as low level moisture moves
northward under upper ridge. Type of precip will depend on low level
temps. Lows Tue morning will be below freezing in the north and
above freezing in the far south. Timing issues will also come into
play with arrival of precip. Would expect better chance for rain in
the south and snow farther north Tue morning. Rest of the day Tue
should be rain. At this time snow across the northern valley may
produce some minor impacts.

Tue - Fri

Flow aloft becomes more zonal and sets up across southern Canada
this period. Series of short waves are expected to move through and
make for an active week. Another short is forecast to move across
southern Canada Wed and another across SD. Precip will be more
likely across the southern half of the area Wed. At this time minor
impacts are expected with mixed precip. High pressure is expected to
move into the Thu.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 648 AM CDT Sat Mar 21 2020

VFR conditions across the forecast area as high and mid clouds
move in from the west. Ceilings will get lower into the VFR
category through today and tonight with some MVFR ceilings
possible at KDVL by the end of the period. Southeast winds will
continue to pick up into the 10 to 15 kt range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...NC
SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
505 AM CDT Sat Mar 21 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
505 AM CDT Sat Mar 21 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Flurries to a dusting of light snow will move into eastern North
Dakota this afternoon and continue into tonight. The probability
of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional chances for light mixed precipitation will arrive for
Sunday and again Tuesday into Wednesday. Minor travel impacts will
be possible for the mid-week system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:14 AM CDTRiver Flood WarningFGFClay32 days

Nearby

River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.